Updated Retinal Bulletin

Advances in retinal research and cures.

Sustained Increased Intraocular Pressure

Sustained Increased Intraocular Pressure Related to Intravitreal Antivascular Endothelial Growth Factor Therapy for Neovascular Age-related Macular Degeneration

The following article, Sustained Increased Intraocular Pressure Related to Intravitreal Antivascular Endothelial Growth Factor Therapy for Neovascular Age-Related Macular Degeneration (J. Glaucoma; Volume 21, Number 4, April/May 2012), makes note of increased intraocular pressure following anti-VEGF drug therapy that we have noted in our practice as well. It appears that after seven (7) shots, there is an increased risk of patients developing sustained elevated intraocular presure, which they have never experienced in the past. The second observation is that it appears patients with an open capsule have an increased risk over patients with intact capsules for this sustained increased intraocular pressure. Most patients respond well to medical therapy with eye drops over time as the pressure goes down, but a few may proceed on to require filtering bleb surgery.

Proposed etiologies for the elevated pressure have been looked for. Researchers began looking for microscopic particulate contaminates. It has been thought that the molecular weight of the drugs may play a role in a blockage of the trabecular meshwork as well as some people thinking that the lubricant primarily used in tuberculin syringes was the culprit. This is the reason that many compounding pharmacies no longer send their drugs in tuperculin syringes.

At this point, the definite etiology for the pressure rise is unknow but is under continued investigation. It is important to note that this is a secondary complication with Avastin, Lucentis, and Eylea therapy that is just now coming to the forefront.

If we can answer any of your questions regarding this form of therapy, please feel free to let us know.